You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s strange. So now you’re wondering what the cause might be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache last night.
Might the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medications can bring about tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should quit taking aspirin?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t quite what you’d call well-founded.
Thinnitus is commonly viewed as a side effect of a broad swath of medications. The reality is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- Beginning a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to manage that causes stress. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this sort of confusion.
- Many medications can influence your blood pressure, which also can affect tinnitus.
- Tinnitus is a relatively common affliction. Persistent tinnitus is a problem for as many as 20 million people. When that many people suffer from symptoms, it’s unavoidable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can begin right around the same time as medication is used. It’s understandable that people would incorrectly assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
Which Medicines Can Cause Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in a few antibiotics. These powerful antibiotics are normally only used in extreme situations and are known as aminoglycosides. High doses are typically avoided because they can cause damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). When the dosage is substantially higher than normal, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus starts at really high doses of aspirin. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. Here’s the good news, in most circumstances, when you quit using the big dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
Tinnitus may be able to be caused by several other unusual medicines. And there are also some unusual medication mixtures and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.
You should also get examined if you start experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.